Kentucky, 2015

Lightning Strike in Kentucky, June 13, 2015

June 13, 2015 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms with intense lightning developed in a broad southerly flow of warm and humid air. Lightning struck a house near Paducah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms with intense lightning developed in a broad southerly flow of warm and humid air. Lightning struck a house near Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 13, 2:35 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 2:35 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT SAT JUN 13 2015

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 335 AM CDT SAT JUN 13 2015

H5 RIDGE WILL PERSIST OVER THE SE U.S. WHILE WEAK TROFFING REMAINS
WEDGED BETWEEN THE RIDGE AND STRONGER FLOW ACROSS THE PACIFIC NW
INTO THE NORTHERN PLAINS AND CANADA. WILL CONTINUE WITH OUR CHANCE
OF CONVECTION THROUGH THE PERIOD...AS THIS STAGNANT REGIME
CONTINUES AND SOUTHERLY FLOW PERSISTS...WITH BOUNDARIES STAYING TO
OUR NORTH. POPS MAY BE A TAD HIGHER...ESPEICALLY NW 1/2 OF THE
AREA WITH AN UPTICK IN LAYER AVG MOISTURE SEEN IN SEVERAL OF THE
LATEST MODELS. THE FLOW DOES FLATTEN OUT MONDAY AND MONDAY NIGHT
WITH A BOUNDARY CLOSER TO OUR NORTHERN COUNTIES. STORM INTENSITIES
MAY BE UP A BIT MONDAY/MONDAY NIGHT. SHOULD BE JUST BELOW LAKE
WIND CRITERIA TODAY. WILL MONITOR. TEMPS A BLEND OF MOS AND
EXISTING NUMBERS.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 335 AM CDT SAT JUN 13 2015

THE MODELS REMAIN CONSISTENT WITH THE OVERALL THEME OF WETTER
CONDITIONS NEXT WEEK. HOW MUCH WETTER IS STILL UP FOR DEBATE. THERE
WILL BE PLENTY OF SUBTROPICAL MOISTURE IN PLACE FOR RAINFALL...BUT
THE FORCING MECHANISMS FOR LIFT WILL BE RATHER WEAK. THE LOW
RESOLUTION GLOBAL MODELS /NAMELY THE GFS AND ECMWF/ OFTEN SHOW A
BIAS TOWARD OVERPREDICTING AREAL COVERAGE OF QPF IN THIS TYPE OF AIR
MASS. THIS HAS BEEN THE CASE THE PAST COUPLE OF DAYS...WHEN COVERAGE
WAS ONLY ISOLATED TO SCATTERED. WITH THIS IN MIND...THE FORECAST
POPS WILL BE A LITTLE LOWER THAN WHAT THE MODEL QPF GUIDANCE WOULD
INDICATE.

THE SUBTROPICAL HIGH OVER THE SOUTHEASTERN STATES IS FORECAST TO BE
SUPPRESSED SLIGHTLY TO THE SOUTH. THIS SHOULD ALLOW SOME WEAK 500 MB
SHORTWAVES TO MIGRATE EAST/NORTHEAST THROUGH THE MID MISSISSIPPI
VALLEY. THE MODELS FORECAST PERSISTENT WEAK TROUGHING ACROSS THE
OZARKS REGION THROUGH ALL OR MOST OF THE LONG TERM PERIOD. THE
ENSEMBLE MEANS...PARTICULARLY THE ECMWF...GRADUALLY DAMPEN THIS
TROUGHING OVER TIME. THIS IS RELECTED IN A GRADUAL LOWERING OF POPS
INTO THE LOW CHANCE CATEGORY BY FRIDAY. GIVEN THE WEAK NATURE OF THE
FORCING AND POSSIBLE MESOSCALE INFLUENCES...FORECASTING PRECIP
LOCATION AND TIMING AT THIS TIME RANGE /4 TO 7 DAYS IN ADVANCE/ IS
DIFFICULT AT BEST.

THROUGH MOST OF THE LONG TERM PERIOD...THE HIGHEST POPS WILL BE
NORTH AND WEST OF THE OHIO RIVER. THIS IS THE REGION THAT WILL BE
CLOSEST TO A WEAK COLD FRONTAL BOUNDARY THAT WILL SAG AS FAR SOUTH
AS INTERSTATE 70 LATE TUESDAY INTO TUESDAY NIGHT...THEN RETURN
NORTHEAST AS A WARM FRONT WEDNESDAY. THE BEST CHANCE OF PRECIP
APPEARS TO BE TUESDAY NIGHT AND WEDNESDAY...WHEN THE MODELS INDICATE
THE STRONGEST SHORTWAVE SUPPORT. POPS WILL BE IN THE LIKELY CATEGORY
IN ALL BUT THE PENNYRILE REGION OF WEST KENTUCKY ON WEDNESDAY.

HIGH TEMPS THROUGH THE PERIOD WILL GENERALLY BE IN THE 80S...WITH A
NORTHWEST TO SOUTHEAST GRADIENT FOLLOWING THE CLOUD COVER AND POP
FORECAST. OVERNIGHT LOWS WILL BE CLOSE TO THE FORECAST DEW
POINTS...WHICH SHOULD HOLD STEADY AROUND 70 THROUGH THE WEEK.

&&

.AVIATION...
ISSUED AT 335 AM CDT SAT JUN 13 2015

MAINLY VFR CONDITIONS WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED. PROBS A BIT TOO LOW TO INCLUDE AT THE TAF SITES. SSW
WINDS TO PERSIST. SOME GUSTS 15 TO 20 KTS POSSIBLE DURING THE
DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 13, 2:39 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT SAT JUN 13 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH TONIGHT.
LOCALLY HEAVY RAIN...LIGHTNING AND GUSTY WINDS ARE THE PRIMARY
HAZARDS.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY CHANCE OF THUNDERSTORMS IS FORECAST WITH LIGHTNING...LOCALLY
HEAVY RAIN AND GUSTY WINDS THE PRIMARY HAZARDS.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER
FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Paducah radar (KPAH), 19 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, McCracken

When
June 13, 11:50 AM CST
Where
McCracken County, 0.89 mi SSE of Woodlawn
Property damage
$20,000
Reported by
Public
Coordinates
37.037, -88.567

A house was struck by lightning in a neighborhood just southeast of the Paducah city limits. The resulting house fire caused extensive damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578693.